Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 148, NWS Pittsburgh, PA

July 24, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 24, 2003, 6:34 AM EDT for Mercer County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2003, 6:34 AM EDT (10:34 UTC)
Expired
Jul 24, 2003, 10:30 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 241036
FFWPBZ
PAC085-241430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 AM EDT THU JUL 24 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 1030 AM EDT

* AT 630 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED MODERATE
  TO HEAVY RAINS MOVING THROUGH THE COUNTY. RADAR ESTIMATED BETWEEN
  ONE HALF TO NEAR ONE INCH OF RAIN BETWEEN 530AM EDT AND 630AM EDT.
  
* LOCATIONS IN THE WARNING INCLUDE...GREENVILLE...MERCER...CLARK MILLS
  AND STONEBORO.


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:27 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 2:27 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 AM EDT THU JUL 24 2003

SHOWERS AND THUNDERSTORMS ARE STILL ROTATING THROUGH THE AREA IN
RESPONSE TO THE UPPER LEVEL TROUGH.  THIS RAIN IS EXPECTED TO
CONTINUE THROUGH THE DAY BEFORE THE TROUGH MOVES OUT.  MODELS ARE
FORECASTING THE TROUGH TO PULL NORTHEASTWARD BY TONIGHT BRINGING
HIGH PRESSURE TO THE REGION.

COLD UPPER LEVELS TEMPERATURES ASSOCIATED WITH THE TROUGH WILL LEAD
TO AFTERNOON INSTABILITY... ESPECIALLY IF THE AREA RECEIVES ANY
SUNSHINE.

HIGH LOW LEVEL MOISTURE WILL PROVIDE AREAS OF DENSE FOG THROUGH
SUNRISE ON FRIDAY.

FCSTID =  66
PIT   75  57  80  61 /  40  10  10  10
HLG   75  57  80  62 /  40  10  10  10
MGW   76  58  81  62 /  40  10  10  10
ZZV   77  59  82  63 /  30  10  10  10
PHD   76  58  81  62 /  30  10  10  10
FKL   73  53  77  57 /  50  20  10  10
DUJ   72  52  76  56 /  50  20  10  10
LBE   76  56  81  61 /  40  10  10  10
BTP   75  55  79  60 /  50  20  10  10
IDI   74  54  78  59 /  50  20  10  10
ODM   73  53  78  55 /  30  20  10  10

.PBZ...
MD...NONE.
OH...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.

CAT
Hazardous weather outlook, Jul 24, 5:11 AM EDT, 1 hour 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 24, 12:42 AM EDT, 5 hours 52 minutes before
OHZ068-069-WVZ004-012-240700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 AM EDT THU JUL 24 2003

...SHOWERS AND THUNDERSTORMS ACROSS THE REGION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHWARD DURING THE
EARLY MORNING HOURS. SOME OF THESE STORMS ARE CAPABLE OF RAINS OF UP
TO ONE INCH IN A SHORT PERIOD OF TIME. EXPECT PONDING OF WATER ON
ROADWAYS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS
SHOULD EXERCISE CAUTION DUE TO POOR VISIBILITIES FROM RAIN AND FOG.

THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS
AND POSSIBLY SOME HAIL.

A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 1:39 AM EDT, 4 hours 55 minutes before
OHZ041-050-PAZ020-029-WVZ001>003-240800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 AM EDT THU JUL 24 2003

..SHOWERS AND THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE EARLY
MORNING HOURS. SOME OF THESE STORMS ARE CAPABLE OF RAINS OF UP TO
ONE INCH IN A SHORT PERIOD OF TIME. EXPECT PONDING OF WATER ON
ROADWAYS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS.
MOTORISTS SHOULD EXERCISE CAUTION DUE TO POOR VISIBILITIES FROM RAIN
AND FOG.

THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS
AND POSSIBLY SOME HAIL.

A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 2:25 AM EDT, 4 hours 9 minutes before
PAZ021-240800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 AM EDT THU JUL 24 2003

..RAIN CONTINUES...

SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE
COUNTY THROUGH THE PREDAWN HOUR. SOME OF THESE STORMS ARE CAPABLE OF
RAINS OF UP TO ONE INCH IN A SHORT PERIOD OF TIME...RESULTING IN
RAPID RISES OF STREAMS THAT EXPERIENCED HEAVIER RAIN DURING
WEDNESDAY. EXPECT PONDING OF WATER ON ROADWAYS...AS WELL AS IN POOR
DRAINAGE AND LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION DUE
TO POOR VISIBILITIES FROM RAIN AND FOG.

THESE STORMS MAY PRODUCE FREQUENT LIGHTNING STRIKES AND GUSTY WINDS.

A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 5:34 AM EDT, 1 hour before
PAZ007-008-241200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 AM EDT THU JUL 24 2003

...RAIN CONTINUES...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA BEFORE SUNRISE.
SOME STORMS MAY PRODUCE PERIODS OF HEAVY RAIN LOCALLY...WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.
VISIBILITIES AT TIMES MAY BE REDUCED AT TIMES DUE TO RAIN AND
FOG...SO ALLOW EXTRA TIME FOR TRAVEL.

IN ADDITION...SOME STORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

A FLOOD WATCH REMAINS IN EFFECT TIL 10 AM THIS MORNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:18 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.